Translator Disclaimer
15 May 2006 Periodic orbits of Hamiltonian homeomorphisms of surfaces
Patrice Le Calvez
Author Affiliations +
Duke Math. J. 133(1): 125-184 (15 May 2006). DOI: 10.1215/S0012-7094-06-13315-X

Abstract

John Franks and Michael Handel [FH2] have recently proved that any nontrivial Hamiltonian diffeomorphism of a closed surface of genus at least one has periodic orbits of arbitrarily large period. They proved a similar result for a nontrivial area-preserving diffeomorphism of a sphere with at least three fixed points. We extend these results to the case of the homeomorphisms. When the genus is at least one, we prove, moreover, that the periodic orbits may be chosen contractible if the set of contractible fixed points is contained in a disk. When the surface is a sphere, we extend the result to the case of a nontrivial homeomorphism with no wandering points. The proofs make use of an equivariant foliated version of Brouwer's plane translation theorem (see [B, Proposition 2.1]) and some properties of the linking number of fixed points

Citation

Download Citation

Patrice Le Calvez. "Periodic orbits of Hamiltonian homeomorphisms of surfaces." Duke Math. J. 133 (1) 125 - 184, 15 May 2006. https://doi.org/10.1215/S0012-7094-06-13315-X

Information

Published: 15 May 2006
First available in Project Euclid: 19 April 2006

zbMATH: 1101.37031
MathSciNet: MR2219272
Digital Object Identifier: 10.1215/S0012-7094-06-13315-X

Subjects:
Primary: 37E30, 37E45, 37J10
Secondary: 37B25, 37E35

Rights: Copyright © 2006 Duke University Press

JOURNAL ARTICLE
60 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.133 • No. 1 • 15 May 2006
Back to Top